Acetaminophen administration in pediatric age: an observational prospective cross-sectional study

Fever phobia is a phenomenon seem among parents who think fever is a health danger instead of an important physiological response and mechanism of defense against infection. Because of this parents tend to increase self medication which results in inappropriate use of antipyretics, and most commonly acetaminophen. The issue also comes from the fact that acetaminophen is dosed in children according to weight and not age, so the wrong measurement or guess of a child’s weight leads misdosing. The appropriate dosage is 10-15 mg/kg/dose every 4-6 hours, and higher or more frequent doses can cause hepatotoxicity which is why correct dosing is so important.

For six months, from November 2012 to April 2013, an observational cross-sectional study was performed to evaluate the dosage of acetaminophen administered to children with fever as mg/kg/dose and as a total daily quantity in mg/kg/day and to identify factors that may influences the accuracy of dosing. The clinical records of 1,397 children who had an outpatient visit due to fever between the ages of 1 month to 16 years old were examined. 74% of those children were given acetaminophen and had a body temperature below 38.4°C (or 101.12°F) which is justified because of the attempt to reduce the discomfort of the fever. Dosages up to 15 mg/kg/dose and a daily quantity of <90 mg/kg/day was considered normal and not potentially dangerous. And dosages of >15 mg/kg/dose and >90 mg/kg/day was considered supratherapuetic and potentially dangerous.

The results of the study were that in 1,060 cases, <90 mg/kg/day dose of acetaminophen was administered, and in 337 cases, >90 mg/kg/day dose of acetaminophen were administered. The researchers discovered that higher daily doses of acetaminophen were administered be caregivers with higher levels of education with 71% having a university degree within the >90 mg/kg/day dosing, in comparison to the <90 mg/kg/day group having 63% of the caregivers having secondary education. In addition acetaminophen doses were significantly higher in those who were given drops or syrups than those who were given tablets or suppositories. And a higher risk of acetaminophen overdose was seen when drops and or syrup formula were used. Moreover, 85.7% of the children had a acetaminophen prescription be a health professional, but even then 9.82% of acetaminophen overdose was found.

Although this study was done overseas in Italy and not in America, this is still a prevalent and important issue for pharmacists to be aware of. If we become aware this is an issues, then whenever parents are coming in to pick up acetaminophen prescriptions we can make sure to double check that the dosing is appropriate for the weight of the children to prevent this issue from occurring and to prevent any chances of hepatotoxicity from happening in children too. Not only that but other health care providers like the doctors play a role too, if we can educate them and make them aware of this issue then the right prescription dosages can be written further preventing acetaminophen overdose.

Lubrano R, Paoli S, Bonci M, et al. Acetaminophen administration in pediatric age: an observational prospective cross-sectional study. Ital J Pediatr. 2016;42:20.

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4769520/

1 thought on “Acetaminophen administration in pediatric age: an observational prospective cross-sectional study”

  1. This is a very interesting study that reveals pertinent information about treating children with acetaminophen. It seems in many cases that parents underestimate how powerful acetaminophen can be simply because it’s an over-the-counter medication. This study revealed a frightening and concerning statistic that many parents are giving their children too much acetaminophen, especially when using a liquid form. Studies like this are extremely important for community pharmacists and their responsibility to counsel patients (in this case, parents). It is essential that pharmacists counsel parents of children receiving acetaminophen at the time of dispensing just to make sure the parents know how to give the medication to their child, and also that the parents know the dose of acetaminophen should not be exceeded even if their symptoms do not improve. It’s somewhat logical for parents to think that more APAP will help their child if their fever doesn’t improve, especially if they are concerned that their child is in danger. Knowing that parents make mistakes when desperately trying to prevent their child from becoming sicker, it is imperative that pharmacists make sure parents know that acetaminophen can be very toxic to their child if the prescribed or recommended OTC dose is exceeded. If a community pharmacist decides to be proactive (rather than passive) and takes the initiative to counsel the parents of a child receiving APAP, they could potentially save a child from being harmed by an overdose of APAP. I also agree with your point about pharmacists double checking the dose for a child using the 10 mg/kg/dose-15 mg/kg/dose every 4-6 hours guidelines. If pharmacists double check the dose of APAP prescribed by a physician, they could catch a mistake that could potentially harm the child if not fixed. Doctors are not always perfect in their dose recommendations, and it is our job to make sure our patients are taking the appropriate dose of their medications since we are medication experts.

Leave a Reply